Muscle pain is a reason frequently cited by patients for wanting to discontinue statin therapy.
Research shows that in more than 90% of cases, the pain is not the result of these medications.
Prescribing clinicians can familiarize themselves with the latest evidence to better navigate reports of statin-associated muscle pain in patients.
Patients often cite muscle pain and cramps as reasons for discontinuing statin therapy. But is the statin actually responsible for this pain?
A 2022 Lancet meta-analysis indicates that more than 90% of the time, statins are not the source of the trouble. Moreover, the evidence of cardiovascular benefit from statins greatly outweighs the risks of muscle symptoms, researchers wrote.
Inside the study
To be included in the meta-analysis, studies had to include more than 1,000 participants with a mean follow-up of at least 2 years. The studies also had to be double-blind and placebo-controlled or had to compare more- and less-intensive statin regimens.
The study included 19 double-blind trials comparing statins with a placebo (a total of 123,940 patients), and four double-blind trials that compared statin therapy regimens (30,724 patients).
Study design was a key differentiator between this meta-analysis and previous research, which has included observational studies that were not randomized, comparing people who did and did not receive statins. Including such studies would have introduced “moderate biases (especially where participants are aware of which drugs they are taking),” an issue that can’t be solved with statistical adjustment, researchers wrote.
Throughout the follow-up period, among the 34,533 study participants, 27.1% of participants who received statins indicated that they experienced muscle pain or weakness, and 26.6% of participants who received placebos indicated the same.
The data also revealed findings regarding the duration of statin therapy. For example, about 7% of participants experienced a “relative increase in muscle pain or weakness” during the first year of therapy.
That translated to about 11 reports of symptoms per 1,000 person-years. According to researchers, that means that among all of the reports of muscle pain or weakness, 1 out of every 15 was actually caused by statins.
After the first year of statin therapy, reports of muscle pain or weakness did not increase in excess, which might be expected if statins were responsible for the symptoms. Things were less definitive on the question of dose dependency—but only slightly so.
When compared with placebo, patients who received higher doses of statins had higher rates of symptoms than less intensive regimens (1·08 [1·04–1·13] vs 1·03 [1·00–1·05]). Furthermore, more intensive dosages appeared to create “a small excess” of adverse events after year 1 (1·05 [0·99–1·12]).
However, researchers wrote that evidence was unclear as to whether the rate ratio differed between statins, “or in different clinical circumstances.”
Overall, researchers concluded that muscle pain, which was mostly mild, only stemmed from statins in a limited number of cases.
"Most (> 90%) of all reports of muscle symptoms by participants allocated statin therapy were not due to the statin. The small risks of muscle symptoms are much lower than the known cardiovascular benefits."
— Reith, et al., The Lancet
The bigger picture
The results of this meta-analysis are most likely welcome news to any prescriber of statins, the efficacy of which has been well-demonstrated. A Lancet study published in 2016 illustrated this efficacy.
Ten-thousand patients with elevated LDL participated in the study. Using a regimen of 40 mg of atorvastatin daily to lower their LDL by 2 mmol/L would prevent cardiovascular events in about 1,000 patients over the course of 5 years if these patients had pre-existing occlusive vascular disease. Physicians could expect that among patients who have not had a vascular event, statins would ward off such cases in 500 patients.
This study highlighted a concern that many physicians may share—that side-effect rates stemming from statins could be overstated and drive patients away from the drugs’ life-saving benefits.
"Whereas the rare cases of myopathy and any muscle-related symptoms that are attributed to statin therapy generally resolve rapidly when treatment is stopped, the heart attacks or strokes that may occur if statin therapy is stopped unnecessarily can be devastating."
— Collins, et al., The Lancet
The investigators found that some patients may experience rare cases of rhabdomyolysis in addition to the estimated 3%–5% of patients who experience statin-associated muscle symptoms.
However, according to a 2022 position paper from the International Lipid Expert Panel, many of the symptoms either stem from musculoskeletal injury or inflammation. Patient expectations and the nocebo/drucebo effect may be driving symptoms.
All of this appears to align with the results of the 2022 Lancet meta-analysis.
"For patients who report mild muscle symptoms when taking a statin, our findings suggest that it is most likely that the symptoms are not due to the statin, and statin therapy should continue until other potential causes have been explored."
— Reith, et al., The Lancet
Physicians may want to become familiar with such evidence that statins do not contribute to muscle pain in patients. These data may be helpful in discussions with patients who may consider discontinuing their statin regimen due to their belief that the medication is causing the aches they are experiencing.
What this means for you
Based on the research, most muscle pain that’s concurrent with statin use is likely associated with other sources. This research may improve patient adherence to statin regimens, saving lives in the process. You may want to read up on such studies so you can present these findings to patients who believe their statins are causing such pain.